Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics
Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 2, pp. 251-274.

We consider geometries on the space of Riemannian metrics conformally equivalent to the widely studied Ebin L 2 metric. Among these we characterize a distinguished metric that can be regarded as a generalization of Calabiʼs metric on the space of Kähler metrics to the space of Riemannian metrics, and we study its geometry in detail. Unlike the Ebin metric, its geodesic equation involves non-local terms, and we solve it explicitly by using a constant of the motion. We then determine its completion, which gives the first example of a metric on the space of Riemannian metrics whose completion is strictly smaller than that of the Ebin metric.

@article{AIHPC_2013__30_2_251_0,
     author = {Clarke, Brian and Rubinstein, Yanir A.},
     title = {Conformal deformations of the {Ebin} metric and a generalized {Calabi} metric on the space of {Riemannian} metrics},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {251--274},
     publisher = {Elsevier},
     volume = {30},
     number = {2},
     year = {2013},
     doi = {10.1016/j.anihpc.2012.07.003},
     zbl = {1292.58004},
     mrnumber = {3035976},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1016/j.anihpc.2012.07.003/}
}
TY  - JOUR
AU  - Clarke, Brian
AU  - Rubinstein, Yanir A.
TI  - Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2013
DA  - 2013///
SP  - 251
EP  - 274
VL  - 30
IS  - 2
PB  - Elsevier
UR  - http://archive.numdam.org/articles/10.1016/j.anihpc.2012.07.003/
UR  - https://zbmath.org/?q=an%3A1292.58004
UR  - https://www.ams.org/mathscinet-getitem?mr=3035976
UR  - https://doi.org/10.1016/j.anihpc.2012.07.003
DO  - 10.1016/j.anihpc.2012.07.003
LA  - en
ID  - AIHPC_2013__30_2_251_0
ER  - 
%0 Journal Article
%A Clarke, Brian
%A Rubinstein, Yanir A.
%T Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics
%J Annales de l'I.H.P. Analyse non linéaire
%D 2013
%P 251-274
%V 30
%N 2
%I Elsevier
%U https://doi.org/10.1016/j.anihpc.2012.07.003
%R 10.1016/j.anihpc.2012.07.003
%G en
%F AIHPC_2013__30_2_251_0
Clarke, Brian; Rubinstein, Yanir A. Conformal deformations of the Ebin metric and a generalized Calabi metric on the space of Riemannian metrics. Annales de l'I.H.P. Analyse non linéaire, Volume 30 (2013) no. 2, pp. 251-274. doi : 10.1016/j.anihpc.2012.07.003. http://archive.numdam.org/articles/10.1016/j.anihpc.2012.07.003/

[1] A.L. Besse, Einstein Manifolds, Springer (1987) | MR | Zbl

[2] M. Bauer, P. Harms, P.W. Michor, Sobolev metrics on the Riemannian manifold of all Riemannian metrics, arXiv:1102.3347 | MR | Zbl

[3] J.-P. Bourguignon, Une stratification de lʼespace des structures riemanniennes, Compositio Math. 30 (1975), 1-41 | EuDML | Numdam | MR | Zbl

[4] E. Calabi, The variation of Kähler metrics. I. The structure of the space; II. A minimum problem, Bull. Amer. Math. Soc. 60 (1954), 167-168

[5] E. Calabi, The space of Kähler metrics, in: Proceedings of the International Congress of Mathematicians, 1954, pp. 206–207.

[6] E.A. Carlen, W. Gangbo, Constrained steepest descent in the 2-Wasserstein metric, Ann. of Math. 157 (2003), 807-846 | MR | Zbl

[7] B. Clarke, The completion of the manifold of Riemannian metrics with respect to its L 2 metric, PhD thesis, University of Leipzig, 2009.

[8] B. Clarke, The metric geometry of the manifold of Riemannian metrics over a closed manifold, Calc. Var. Partial Differential Equations 39 (2010), 533-545 | MR | Zbl

[9] B. Clarke, The completion of the manifold of Riemannian metrics, J. Differential Geom., in press, arXiv:0904.0177. | MR

[10] B. Clarke, The Riemannian L 2 topology on the manifold of Riemannian metrics, Ann. Glob. Anal. Geom. 39 (2011), 131-163 | MR | Zbl

[11] B. Clarke, Geodesics, distance, and the CAT(0) property for the manifold of Riemannian metrics, Math. Z., http://dx.doi.org/10.1007/s00209-012-0996-x, in press, arXiv:1011.1521.

[12] B. Clarke, Y.A. Rubinstein, Ricci flow and the metric completion of the space of Kähler metrics, Amer. J. Math., in press, arXiv:1102.3787. | MR

[13] B.S. Dewitt, Quantum theory of gravity. I. The canonical theory, Phys. Rev. 160 (1967), 1113-1148 | Zbl

[14] D.G. Ebin, The manifold of Riemannian metrics, S.S. Chern, et al. (ed.), Global Analysis, Proc. Sympos. Pure Appl. Math. vol. 15 (1970), 11-40 | MR | Zbl

[15] A.E. Fischer, The theory of superspace, Relativity, Proc. Conf. Midwest, Cincinnati, OH, 1969, Plenum (1970), 303-357 | MR

[16] A.E. Fischer, A.J. Tromba, On a purely Riemannian proof of the structure and dimension of the unramified moduli space of a compact Riemann surface, Math. Ann. 267 (1984), 311-345 | EuDML | MR | Zbl

[17] D.S. Freed, D. Groisser, The basic geometry of the manifold of Riemannian metrics and of its quotient by the diffeomorphism group, Michigan Math. J. 36 (1989), 323-344 | MR | Zbl

[18] O. Gil-Medrano, P.W. Michor, The Riemannian manifold of all Riemannian metrics, Quart. J. Math. Oxford 42 (1991), 183-202 | MR | Zbl

[19] R.S. Hamilton, The inverse function theorem of Nash and Moser, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 65-222 | MR | Zbl

[20] P.W. Michor, D. Mumford, Vanishing geodesic distance on spaces of submanifolds and diffeomorphisms, Doc. Math. 10 (2005), 217-245 | EuDML | MR | Zbl

[21] P.W. Michor, D. Mumford, Riemannian geometries on spaces of plane curves, J. Eur. Math. Soc. 8 (2006), 1-48 | EuDML | MR | Zbl

[22] P.W. Michor, D. Mumford, An overview of the Riemannian metrics on spaces of curves using the Hamiltonian approach, Appl. Comput. Harmon. Anal. 23 (2007), 74-113 | MR | Zbl

[23] O. Pekonen, On the DeWitt metric, J. Geom. Phys. 4 (1987), 493-502 | MR | Zbl

[24] J. Shah, H 0 -type Riemannian metrics on the space of planar curves, Quart. Appl. Math. 66 (2008), 123-137 | MR | Zbl

[25] A.J. Tromba, Teichmüller Theory in Riemannian Geometry, Birkhäuser (1992) | MR

[26] S.-T. Yau, On the Ricci curvature of a compact Kähler manifold and the complex Monge–Ampère equation, I, Comm. Pure Appl. Math. 31 (1978), 339-411 | MR | Zbl

Cited by Sources: